Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2002, 4:52 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 38 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 4:52 AM CDT (09:52 UTC)
- Expired
- Apr 19, 2002, 5:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:05 AM CDT | Hail 1.75 | De Soto, KS | |
| Apr 19, 5:08 AM CDT | Hail 1 | Tonganoxie, KS | Also reported wind damage. |
| Apr 19, 5:15 AM CDT | Hail 0.88 | Bonner Spgs, KS | |
| Apr 19, 5:18 AM CDT | Hail 1.5 | Basehor, KS | |
| Apr 19, 5:25 AM CDT | Hail 1 | Lenexa, KS | |
| Apr 19, 5:32 AM CDT | Hail 0.75 | Olathe, KS | |
| Apr 19, 5:35 AM CDT | Hail 1 | Overland Park, KS | |
| Apr 19, 5:40 AM CDT | Hail 0.75 | Kansas City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 190952
SVRMCI
KSC091-103-209-MOC165-191030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT FRI APR 19 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEAVENWORTH COUNTY IN NORTHEAST KANSAS
WYANDOTTE COUNTY IN NORTHEAST KANSAS
JOHNSON COUNTY IN EAST CENTRAL KANSAS
SOUTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 530 AM CDT
* AT 449 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
OZAWKIE TO 6 MILES EAST OF WILLIAMSTOWN TO 9 MILES WEST OF BALDWIN
CITY...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
TONGANOXIE BY 500 AM CDT.
LINWOOD...JARBALO BY 505 AM CDT.
EASTON KS...DE SOTO...BASEHOR BY 510 AM CDT.
GARDNER...EDWARDSVILLE...BONNER SPRINGS BY 515 AM CDT.
LEAVENWORTH...SHAWNEE...LENEXA BY 520 AM CDT.
THE TOWNS OF WEATHERBY LAKE AND PLATTE WOODS ARE ALSO IN THE PATH OF
THESE STORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3936 9517 3911 9515 3903 9510 3876 9502
3876 9466 3897 9466 3908 9466 3939 9465
3938 9497 3939 9513
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:25 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 19, 1:25 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 125 AM CDT FRI APR 19 2002 UPDATED ZONES TO REFLECT REMOVAL OF WATCH. WILL MAINTAIN THREAT OF THUNDERSTORMS TONIGHT FOR ALL BUT EXTREME NORTHWEST MISSOURI AS STRONG COLD FRONT MOVES SOUTHEAST. DB .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Apr 19, 1:05 AM CDT, 3 hours 47 minutes before
MOZ005>008-013>017-023>025-191200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 AM CDT FRI APR 19 2002 SEVERE THUNDERSTORM WATCH NUMBER 118 HAS EXPIRED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...DAVIESS...DE KALB...GRUNDY...HARRISON...LINN...LIVINGSTON... MACON...MERCER...PUTNAM...SCHUYLER AND SULLIVAN. ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE IN THE REGION THIS MORNING...THE THREAT OF SEVERE WEATHER HAS ENDED. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:08 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 37 min |
| Apr 19, 5:30 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 45 min |
| Apr 18, 7:17 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 28 min |
| Apr 18, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 65 min |
| Apr 18, 7:37 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 53 min |
| Apr 18, 7:48 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 57 min |
| Apr 18, 8:00 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 45 min |
| Apr 18, 8:32 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 58 min |
| Apr 18, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 60 min |
| Apr 18, 9:08 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 37 min |
| Apr 18, 9:30 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 60 min |
| Apr 18, 9:55 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 65 min |
| Apr 19, 5:48 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 57 min |
| Apr 19, 6:17 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 43 min |
| Apr 19, 6:22 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 38 min |
| Apr 19, 6:52 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 53 min |
| Apr 19, 7:46 AM CDT | Severe Thunderstorm Warning | EAX | Howard, Saline | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.